Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Newbie

  1. #1
    Join Date
    Jul 2008
    Location
    Montreal
    Posts
    33
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Newbie

    Hi everyone,
    I was recently diagnosed with SLE in April after a flare sent me to the hospital. I have the usual suspects in terms of symptoms (rashes, joint pain, swelling, fatigue, etc) but I've also had a lot of neurological symptoms associated with my lupus and am looking for some answers. Has anyone else experience pressure in their arm which causes numbness and tingling? At first I thought it may be a blood clot but it's been two weeks with no change in swelling/heat/color. It feels like I have a blood pressure cuff on my forearm.
    Can anyone help?
    Thanks! I look forward to meeting you all

  2. #2
    Join Date
    May 2007
    Location
    Seattle, Washington, USA
    Posts
    3,002
    Thanks
    256
    Thanked 148 Times in 79 Posts

    Default

    Hi Kimmy..

    Welcoming you with open arms...

    I have no experience with this. I would suggest you to make an appointment with a doctor to see what is going on. Two weeks is a long time...

    Early detection is key to managing our health...

    Especially having Lupus we have to have our symptoms assessed as early as possible.

    Someone is sure to pop in that has had/have this. Is it the whole arm? Hands? Certain fingers? Sounds like a nerve problem..could be from CNS involvement, a nerve impediment in the shoulder, neck, upper and middle back.... Carpal Tunnel...heart...ah, a myriad of things...

    Don't wait too long before making an appointment...

    Keep looking for your wellness...
    Oluwa
    I have Lupus. So *^#@! what.

  3. #3
    Join Date
    Jul 2008
    Location
    Montreal
    Posts
    33
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thank you, Oluwa!
    I did ask the doctor about it last week and she seemed to think it may be due to being weaned off prednisone, but it's been over a month since I've been off. For now, she wants me to keep an eye on it. I was just wondering if anyone else had experienced this before. The pressure is at the elbow and the numbness is from then down to the fingers.
    Thank you for your reply.
    Be well,
    Kimmy

  4. #4
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,785
    Blog Entries
    10
    Thanks
    1,638
    Thanked 943 Times in 597 Posts

    Default

    Hi Kimmy;
    I agree with Oluwa, you should have this checked by a doctor as soon as you can. “Numbness” implies loss of function in one or more sensory nerves, and “tingling” typically results from partial injury or irritation of those nerves. If it is Lupus related, it is most likely Peripheral neuropathy, or polyneuropathy. These are general terms for disorders of the peripheral nervous system. The peripheral nervous system is the network of nerves outside the central nervous system (the brain and spinal cord) connected to the spinal cord. Peripheral neuropathy is a common condition that can cause numbness and tingling. It can be caused by diseases that affect nerve function (such as Lupus). Diabetes is one of the most common causes of peripheral neuropathy.

    Other causes of peripheral neuropathy may include: Excessive alcohol consumption over time, Nutritional deficiencies, Nutritional excesses; excessive doses of pyridoxine (B6), for example, Toxins; puffer fish poisoning (fugu), poisonous mussels, stinging caterpillars, for example,
    Infection or inflammation (lupus again), Overexposure to toxic chemicals such as mercury or lead, and Tumors.

    Whatever the cause, you should not wait to have a doctor examine you to determine the exact cause. Let us know what you find out and what treatment your doctor prescribes.

    Peace and Blessings
    Saysusie
    Look For The Good and Praise It!

  5. #5
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default

    Hi Kimmy and welcome -
    I agree with the others that you should have this checked out. Very often a pinched nerve in the neck can radiate down your arms.
    I do know exactly what you are talking about however, as I have this feeling/sensation with my legs. I always say it feels like there are elastics at the top of my legs and that it doesnt feel like the blood is getting all the way there. My legs swell when I feel like this though, and, actually can be sore to touch. I have told my docs about this (including ER) and they checked my heart to see if there were a circulation problem and it was fine. I STILL have it almost everyday, particularly if Ive done alot the day before, and I KNOW its not normal.
    You should see a doctor (usually a neurologist deals with numbness) to determine whats causing this.
    Again, welcome
    Lauri
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  6. #6
    Join Date
    Jul 2008
    Location
    Montreal
    Posts
    33
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thank you all for your kind words and advice!
    Last week, I saw the doctor about my arm and she had attributed it to steroid withdrawal, but said she'd keep an eye out for it. I have been off steroids for over a month and tapered off very slowly. I was just wondering if anyone had ever experienced this before.
    I am glad to have found such kind and knowledgeable people for support.
    Hugs to you all!
    Kimmy

  7. #7
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,785
    Blog Entries
    10
    Thanks
    1,638
    Thanked 943 Times in 597 Posts

    Default

    Hi Kimmy;
    Often, when tapering steroids, we will find that our symptoms re-appear or that new ones appear. Many of us have found that we must remain on a small dosage of steroids in order to keep symptoms at bay (continue to suppress the over active immune system). Often, we are prescribed another immunosuppressant drug (also known as steroid-sparing drugs) to take while tapering steroids or while maintaining a low dosage of steroids. Most steroid-sparing drugs help the Corticosteroids to suppress the immune system. This means the dose of corticosteroid can be lowered, which helps reduce the side-effects of the corticosteroid.

    Common steroid-sparing (adjuvant) drugs are:
    Azathioprine (Imuran)
    Cyclophosphamide (Cytoxan, Endoxana)
    Mycophenolate mofetil (CellCept)
    Cyclosporin (Neoral)
    Gold
    Methotrexate

    If your symptoms continue, do not abate, or if new ones appear, perhaps you can talk to your doctor about the possibility of some of the above mentioned steroid sparing drugs.

    I wish you the very best
    Peace and Blessings
    Saysusie
    Look For The Good and Praise It!

  8. #8
    Join Date
    May 2007
    Location
    Seattle, Washington, USA
    Posts
    3,002
    Thanks
    256
    Thanked 148 Times in 79 Posts

    Default

    Kimmy,

    Even it is from steroid withdrawal, the symptoms should still be treated.

    Hugs,
    Oluwa
    I have Lupus. So *^#@! what.

  9. #9
    Join Date
    Jul 2008
    Location
    Montreal
    Posts
    33
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hi Saysusie and Oluwa,
    Thank you for the insight. I believed that I was possibly starting a new "flare" but I guess it could be the same one which is just uncontrolled as of now. I will definitely speak to my doctor soon. I've also begun keeping a "symptom diary" to monitor my current symptoms.
    Thank you all for your insight and support, it is greatly appreciated.
    Hugs,
    Kimmy

  10. #10
    Join Date
    Jul 2008
    Location
    Montreal
    Posts
    33
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I finally went to the Lupus clinic today and saw one of my favorite doctors. She doesn't think that the weird arm numbness and pressure is from the prednisone, but has no idea what could be causing it. I'm seeing the neurologist in September. Her thought is that it may be due to the marrow "peeling" or gone off about 6 verterbrates in my spine. In the meantime, she is hesitant to prescribe prednisone or methotextrate to help alleviate other symptoms. She has, however, prescribed Elavil and a topical anti-inflammatory for my muscle pains. Has anyone been on similar medications? Do they help?
    Does anyone else have a lot of neurological issues, and have any answers/suggestions?

    Thank you all for listening. I'm really upset with these new symptoms that keep popping up without explanation, but I guess that's what Lupus is all about right?

    I hope you all are doing well!
    Kimmy

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •